Alert archive / North Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 98, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 8, 2021, 6:50 PM MDT for Billings County, Dunn County, McKenzie County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2021, 6:50 PM MDT (00:50 UTC)
- Expired
- Jul 8, 2021, 7:45 PM MDT
- In force
- 55 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Billings County, ND, Dunn County, ND, McKenzie County, ND
The radar
The Bismarck radar (KBIS), 190 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 3:38 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 624 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 1380 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.8
The text
As transmitted.
397
WUUS53 KBIS 090050
SVRBIS
NDC007-025-053-090145-
/O.NEW.KBIS.SV.W.0098.210709T0050Z-210709T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
650 PM MDT Thu Jul 8 2021
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
West central Dunn County in southwestern North Dakota...
Northeastern Billings County in southwestern North Dakota...
South central McKenzie County in northwestern North Dakota...
* Until 745 PM MDT.
* At 650 PM MDT, a severe thunderstorm was located 5 miles south of
Grassy Butte, or 23 miles west of Killdeer, moving southeast at 25
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
west central Dunn, northeastern Billings and south central McKenzie
Counties, including the following locations... Fairfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4724 10339 4742 10336 4735 10274 4718 10283
4714 10326
TIME...MOT...LOC 0050Z 304DEG 22KT 4731 10324
HAIL...1.50IN
WIND...60MPH
$$
HOLLAN3 follow-up statements
782
WWUS53 KBIS 090108
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
708 PM MDT Thu Jul 8 2021
NDC053-090117-
/O.CAN.KBIS.SV.W.0098.000000T0000Z-210709T0145Z/
McKenzie ND-
708 PM MDT Thu Jul 8 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MCKENZIE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern and northwestern North Dakota.
LAT...LON 4733 10324 4732 10275 4718 10283 4714 10321
4723 10321
TIME...MOT...LOC 0107Z 309DEG 25KT 4721 10309
$$
NDC007-025-090145-
/O.CON.KBIS.SV.W.0098.000000T0000Z-210709T0145Z/
Dunn ND-Billings ND-
708 PM MDT Thu Jul 8 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR WEST CENTRAL DUNN AND NORTHEASTERN BILLINGS COUNTIES...
At 707 PM MDT, a severe thunderstorm was located 7 miles northeast of
South Fairfield, or 19 miles southwest of Killdeer, moving southeast
at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of west
central Dunn and northeastern Billings Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4733 10324 4732 10275 4718 10283 4714 10321
4723 10321
TIME...MOT...LOC 0107Z 309DEG 25KT 4721 10309
HAIL...1.25IN
WIND...60MPH
$$
HOLLAN003
WWUS53 KBIS 090125
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
725 PM MDT Thu Jul 8 2021
NDC007-090134-
/O.CAN.KBIS.SV.W.0098.000000T0000Z-210709T0145Z/
Billings ND-
725 PM MDT Thu Jul 8 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BILLINGS COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern North Dakota.
LAT...LON 4733 10303 4732 10275 4718 10283 4716 10303
TIME...MOT...LOC 0124Z 304DEG 22KT 4715 10296
$$
NDC025-090145-
/O.CON.KBIS.SV.W.0098.000000T0000Z-210709T0145Z/
Dunn ND-
725 PM MDT Thu Jul 8 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR WEST CENTRAL DUNN COUNTY...
At 724 PM MDT, a severe thunderstorm was located 10 miles southwest
of Manning, or 18 miles southwest of Killdeer, moving southeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of west
central Dunn County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4733 10303 4732 10275 4718 10283 4716 10303
TIME...MOT...LOC 0124Z 304DEG 22KT 4715 10296
HAIL...1.00IN
WIND...60MPH
$$
GALE599
WWUS53 KBIS 090139
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
739 PM MDT Thu Jul 8 2021
NDC025-090149-
/O.EXP.KBIS.SV.W.0098.000000T0000Z-210709T0145Z/
Dunn ND-
739 PM MDT Thu Jul 8 2021
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL DUNN COUNTY WILL
EXPIRE AT 745 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern North Dakota.
LAT...LON 4733 10303 4732 10275 4718 10283 4716 10303
TIME...MOT...LOC 0139Z 304DEG 22KT 4711 10287
$$
GALEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 6:15 PM MDT, 35 minutes earlier.
Area forecast discussion, Jul 8, 6:15 PM MDT, 35 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 715 PM CDT Thu Jul 8 2021 .MESOSCALE DISCUSSION... Issued at 714 PM CDT Thu Jul 8 2021 Storms have developed generally as expected. Stronger forcing from the upper wave has arrived which has helped to break through the cap across most of the west. We've had two general areas of concern: 1. The northwest which has been a bit messier with embedded/transient supercell structures. However recent trends suggest that these storms are becoming more supercellular as they move/build east southeast into a better effective shear environment. The strongest storm here is currently located southwest of Watford City, but updrafts are becoming rapidly severe south of Grassy Butte and southwest of Fairfield respectively. Severe weather will remain possible with these storms over the next few hours, but storm interactions and overall coverage here may begin to limit the potential eventually. 2. The southwest, where capping has kept storms more isolated. One long lived supercell formed near the Slope/Billings/Golden Valley tri-county area and has continued to follow the Bunkers right moving vector. The storm is now located east of Bowman near the Bowman/Adams county line. A persistent hail spike, very strong mesocyclone, and persistent strong upper level storm top divergence all continue to suggest the potential for tennis ball size with this storm and that should continue as it slowly moves towards the South Dakota border. While the tornado threat is not zero with any of these storms, low level shear remains very weak. So, even though we are seeing very strong rotation at the mid levels, it may be tough to bring that rotation down to the surface. .MESOSCALE DISCUSSION... Issued at 547 PM CDT Thu Jul 8 2021 Severe thunderstorms have begun to push into the far northwest as pronounced height fall have nudged into the area. SPC mesoanalysis here shows an uncapped environment characterized by 1500 to 2000 J/kg MLCAPE. Effective shear is a bit more marginal here, on the order of 25 to 35 knots but these storms will continue to move/build into a better shear environment to the south and east (35 to 50 knots). Storm mode across the northwest could remain fairly messy with strong upper level forcing and little to no capping. Further south, a few updrafts have tried to get going over the Bowman/Slope/Billings/Golden Valley quad county area but appear to still be struggling with some capping. Here, heights have been more neutral, but as the main wave/enhanced westerlies start to move in, height falls should become more pronounced here and we should at least see isolated thunderstorms to rapidly develop over the next hour or two. Hodographs suggest that discrete splitting supercells capable of very large hail up to 2 inches in diameter will be possible with any storms that can develop across the west central or southwest. Damaging winds will also be possible, especially across the southwest where high values of DCAPE, 0-3 km shear, and BRN shear are already in place. While storm interactions from splits could eventually lead to a messy storm mode here, less forcing and more capping should keep storms more isolated and discrete for at least a couple hours. && .SHORT TERM...(This evening through Friday) Issued at 230 PM CDT Thu Jul 8 2021 Forecast highlights in the short term period will be scattered strong to severe storms later today into this evening. Currently, compact mid level low now over north central Montana with an associated sfc trough over eastern Montana. A few elevated showers and storms over southwestern ND, otherwise quiet at the moment with a few areas of low level CU and mid level sct-bkn clouds. Decent low/mid level south-southeasterly flow across the Dakotas is helping to ramp up boundary layer moisture across western and central ND, where dewpoint temps have risen steadily up into the low to mid 60s as of 19Z. Coupled with daytime heating, this has led to increasing MUCAPE this afternoon up to around 2000 J/KG. Plenty of 0-6km shear present, with latest SPC mesoanalysis indicated 40-50kts. Scattered strong to severe storms will develop after 21Z near the sfc trough, as the aforementioned compact mid level low moves into northeastern MT. Initial discrete storms across the west (considering the degree of shear and the forcing associated with the mid level low) will bring the threat for large hail to the size of golf balls (if not larger), as well as damaging winds. A tornado or two also cannot be discounted with any initial discrete cells. Mid level low continues southeast into western and central ND this evening, where we will likely see any discrete storms congeal into linear segments and/or an MCV as the mid level circulation moves in aloft. Strong wind will become the main threat as we progress through the evening hours. Activity eventually diminishes into scattered showers and embedded thunderstorms overnight. .LONG TERM...(Friday night through Thursday) Issued at 230 PM CDT Thu Jul 8 2021 Friday will be another active day across the Northern Plains (and cooler), as another mid level trough moves through the region. The overall severe weather threat will be lower, but cannot discount a few stronger storms across the south where lingering shear to 40 kts is projected Friday daytime. Sfc high pressure builds into the region on Saturday, with perhaps some lingering shower chances across the south. Upper ridge axis will be aloft over the Northern Plains on Sunday, resulting in dry weather and much warmer temperatures. Afterwards, we will see an active quasi-zonal flow pattern Monday and onwards, which will bring periodic precipitation chances and seasonal temperatures to our region for next week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 547 PM CDT Thu Jul 8 2021 Thunderstorms over western ND at this time and will spread eastward through the course of the evening. Some of these storms will be strong to severe with large hail and erratic wind gusts. MVFR to IFR conditions are possible under any storm. Models also portray an area of MVFR/IFR cigs developing overnight west in the wake of showers and storms. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...ZH SHORT TERM...NH LONG TERM...NH AVIATION...TWH
Hazardous weather outlook, Jul 8, 1:08 PM MDT, 5 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 208 PM CDT Thu Jul 8 2021 NDZ001>003-009>011-017>021-031>035-040>046-091915- Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn- Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Burleigh- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons- 208 PM CDT Thu Jul 8 2021 /108 PM MDT Thu Jul 8 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered strong to severe thunderstorms are likely across western and portions of central North Dakota later this afternoon and evening. The main hazards will be large hail up to golf ball size and damaging wind gusts up to 70 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance for thunderstorms on Friday. The chance for severe weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed Thursday afternoon and evening. NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-091915- Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Kidder- Stutsman-Logan-La Moure-McIntosh-Dickey- 208 PM CDT Thu Jul 8 2021 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are likely this evening and into tonight. A few storms may be strong to severe with small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance for thunderstorms on Friday. The chance for severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NJH
In the hours before
Special weather statement, Jul 8, 5:34 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Bismarck ND
534 PM MDT Thu Jul 8 2021
NDZ033-082345-
Stark ND-
534 PM MDT Thu Jul 8 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STARK COUNTY UNTIL 545 PM
MDT...
At 534 PM MDT, a strong thunderstorm was located 6 miles southeast of
Belfield, or 17 miles west of Dickinson, moving east at 35 mph.
Nickel size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Belfield and South Heart.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern North Dakota.
LAT...LON 4691 10323 4698 10293 4698 10285 4669 10284
4666 10323
TIME...MOT...LOC 2334Z 253DEG 30KT 4680 10314
EDWARDSLocal storm report, Jul 8, 5:49 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
649 PM CDT THU JUL 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND GST 11 SE WHEELOCK 48.16N 103.11W
07/08/2021 M58 MPH WILLIAMS ND MESONET
NDAWN STATION HOFFLUND.
&&
MJLocal storm report, Jul 8, 6:08 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
708 PM CDT THU JUL 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND GST 2 ENE WATFORD CITY 47.81N 103.23W
07/08/2021 E61 MPH MCKENZIE ND MESONET
NDAWN STATION 2E WATFORD CITY.
&&
MJLocal storm report, Jul 8, 6:19 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
719 PM CDT THU JUL 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 3 W BUFFALO SPRINGS 46.17N 103.30W
07/08/2021 M63 MPH BOWMAN ND AWOS
AWOS STATION KBWW BOWMAN AIRPORT.
&&
MJLocal storm report, Jul 8, 6:26 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
726 PM CDT THU JUL 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 3 E REEDER 46.10N 102.88W
07/08/2021 U1.00 INCH ADAMS ND PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&Local storm report, Jul 8, 6:47 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
747 PM CDT THU JUL 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM HAIL 7 S SOUTH FAIRFIELD 47.03N 103.20W
07/08/2021 M1.75 INCH BILLINGS ND PUBLIC
GOLF BALL SIZED HAIL LASTED FOR ABOUT 7
MINUTES.
&&
MJThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 6:11 PM MDT | Severe Thunderstorm Warning | BIS | Billings, McKenzie | 64 min |
| Jul 8, 6:14 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, Mountrail | 61 min |
| Jul 8, 6:29 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 33 min |
| Jul 8, 6:44 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 61 min |
| Jul 8, 6:58 PM MDT | Special Weather Statement | BIS | Burke, Mountrail, Renville, Ward | 47 min |
| Jul 8, 8:01 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger, Stark | 59 min |
| Jul 8, 8:42 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger | 63 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.